Repository: Freie Universit├Ąt Berlin, Math Department

On the efficient and reliable numerical solution of rate-and-state friction problems

Pipping, E. and Kornhuber, R. and Rosenau, M. and Oncken, O. (2016) On the efficient and reliable numerical solution of rate-and-state friction problems. Geophysical Journal International, 204 (3). pp. 1858-1866. ISSN Online: 1365-246X Print: 0956-540X

[img]
Preview
PDF
1MB

Official URL: http://www.dx.doi.org/10.1093/gji/ggv512

Abstract

We present a mathematically consistent numerical algorithm for the simulation of earthquake rupture with rate-and-state friction. Its main features are adaptive time-stepping, a priori mesh-adaptation, and a novel algebraic solution algorithm involving multigrid and a fixed point iteration for the rate-and-state decoupling. The algorithm is applied to a laboratory scale subduction zone which allows us to compare our simulations with experimental results. Using physical parameters from the experiment, we find a good fit of recurrence time of slip events as well as their rupture width and peak slip. Preliminary computations in 3D confirm efficiency and robustness of our algorithm.

Item Type:Article
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
ID Code:1538
Deposited By: Ulrike Eickers
Deposited On:28 Apr 2015 14:42
Last Modified:03 Mar 2017 14:41

Repository Staff Only: item control page